Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 13, NWS Sacramento, CA

February 6, 1998Calaveras County, Stanislaus County, California

NWS Sacramento, CA issued this flash flood warning at Feb 6, 1998, 4:37 PM PST for Calaveras County, Stanislaus County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 1998, 4:37 PM PST (00:37 UTC)
Expired
Feb 6, 1998, 6:30 PM PST
In force
113 min
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Calaveras County, CA, Stanislaus County, CA

The radar

The Sacramento radar (KDAX), 105 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 1998-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 1998-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 070044
FFWSAC
CAC009-099-070230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
437 PM PST FRI FEB 6 1998

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A SEVERE
THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 630 PM PST FOR
PEOPLE IN THE FOLLOWING LOCATIONS...

IN CENTRAL CALIFORNIA

  ...WESTERN CALAVERAS COUNTY
  ...EASTERN STANISLAUS COUNTY



<
AT 435 PM...A SEVERE THUNDERSTORM NEAR OAKDALE IN STANISLAUS COUNTY
WAS PRODUCING MARBLE SIZE HAIL COVERING THE GROUND AND TORRENTIAL
RAIN. 

THIS STORM WAS PART OF A DEVELOPING LINE OF THUNDERSTORMS OVER
EASTERN STANISLAUS COUNTY FROM OAKDALE SOUTH TO MODESTO. 

THIS LINE OF POTENTIALLY SEVERE THUNDERSTORMS WILL CONTINUE OVER
EASTERN STANISLAUS COUNTY THROUGH 6 PM AND WILL BE MOVING NORTHEAST
AT 20 MPH INTO WESTERN CALAVERAS COUNTY. 

LARGE HAIL AND TORRENTIAL RAINS PRODUCING FLASH FLOODING ARE LIKELY
THROUGH 6 OR 630 PM WITH THIS LINE OF THUNDERSTORMS. 

JHM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 3:00 PM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 6, 3:00 PM PST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PST FRI FEB 6 1998

PRELIM WARNING/WATCH INFO...DISCUSSION TO FOLLOW AT 3 PM...RCH.

.STO...WINTER STORM WARNING THROUGH MIDNIGHT TONIGHT FOR THE WEST
        SLOPES OF THE SIERRA NEVADA NORTH OF YOSEMITE...AND FROM THE
        MOUNTAINS OF SHASTA COUNTY TO NORTHERN LAKE COUNTY.
       WINTER STORM WATCH FOR SATURDAY AFTERNOON AND SATURDAY NIGHT
        FOR THE SIERRA NEVADA NORTH OF YOSEMITE PARK.

BLU OO 031/036 029/033 025 699666
RBL RR 046/053 047/052 045 699677
SAC RR 049/059 049/058 046 699677

In the hours before

Special weather statement, Feb 6, 2:30 PM PST, 2 hours 7 minutes before
CAZ005>010-065-074-075-070000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
230 PM PST FRI FEB 6 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR ALL
COUNTIES OF THE SAN FRANCISCO BAY AREA AND CENTRAL COAST...

THUNDERSTORMS CONTINUE THIS AFTERNOON AS UNSTABLE AIR RUSHES INTO THE
CALIFORNIA COAST. VERY HEAVY RAIN...GUSTY WINDS...THUNDER...LIGHTNING
AND HAIL HAVE ALL BEEN REPORTED THIS AFTERNOON BY WEATHER SPOTTERS IN
THE SANTA CRUZ MOUNTAINS AND IN THE SOUTH BAY. WEATHER RADAR
INDICATES SEVERAL ECHOES OF HIGH INTENSITY IN THESE AREAS. ANOTHER
LINE OF THUNDERSTORMS WILL APPROACH THE MARIN COAST AND SAN FRANCISCO
BY 3 PM.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Feb 6, 2:34 PM PST, 2 hours 3 minutes before
CAC033-067-113-077-099-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 PM PST FRI FEB 08 1998

...CANCEL SEVERE THUNDERSTORM WATCH FOR SOUTHERN LAKE...WEST
SACRAMENTO...YOLO...SAN JOAQUIN AND STANISLAUS COUNTIES...

STRONG THUNDERSHOWERS HAVE FAILED TO DEVELOP IN THE ABOVE
COUNTIES...THEREFORE THESE COUNTIES HAVE BEEN CLEARED FROM THE WATCH
AREA. MODERATE TO HEAVY SHOWERS OR ISOLATED THUNDERSHOWERS ARE STILL
POSSIBLE IN THESE COUNTIES THIS AFTERNOON.

PAPPAS/SMITH
Special weather statement, Feb 6, 4:00 PM PST, 37 minutes before
CAZ005>010-065-074-075-070000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
400 PM PST FRI FEB 6 1998

...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE AT 4 PM FOR ALL
COUNTIES OF THE SAN FRANCISCO BAY AREA AND CENTRAL COAST...

THUNDERSTORMS ARE DECREASING OVER THE BAY AREA AND CENTRAL COAST LATE
THIS AFTERNOON. THE POSSIBILITY FOR SEVERE WEATHER HAS ALSO
DECREASED. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED
TO EXPIRE.

HEAVY SHOWERS CONTINUE OVER THE ENTIRE AREA AND LOCALIZED FLOODING IS
STILL POSSIBLE.
Special weather statement, Feb 6, 4:00 PM PST, 37 minutes before
CAZ005>010-065-074-075-070000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
400 PM PST FRI FEB 6 1998

...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE AT 4 PM FOR ALL
COUNTIES OF THE SAN FRANCISCO BAY AREA AND CENTRAL COAST...

THUNDERSTORMS ARE DECREASING OVER THE BAY AREA AND CENTRAL COAST LATE
THIS AFTERNOON. THE POSSIBILITY FOR SEVERE WEATHER HAS ALSO
DECREASED. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED
TO EXPIRE.

HEAVY SHOWERS CONTINUE OVER THE ENTIRE AREA AND LOCALIZED FLOODING IS
STILL POSSIBLE.
Special weather statement, Feb 6, 4:05 PM PST, 32 minutes before
CAZ001>025-063>070-074>076-070100-

SPECIAL WEATHER STATEMENT CORRECTED
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
400 AM PST FRI FEB 6 1998

THIS IS A SUMMARY OF ONLY THE WINTER WEATHER WARNINGS...
WATCHES AND ADVISORIES FOR NORTHERN AND CENTRAL CALIFORNIA.

.NORTHWEST CALIFORNIA...
      HIGH WIND WARNING FOR DEL NORTE...HUMBOLDT AND TRINITY
      COUNITIES UNTIL LATE AFTERNOON.

      HIGH WIND WARNING FOR MENDOCINO COUNTY UNTIL EARLY AFTERNOON.

.SAN FRANCISCO BAY AREA/CENTRAL CALIFORNIA COAST...
      HIGH WIND WARNING THIS MORNING SAN FRANCISCO BAY REGION SOUTH
      THROUGH MONTEREY AND SAN BENITO COUNTIES...

.SISKIYOU AND MODOC COUNTIES EXCEPT SURPRISE VALLEY...
      HIGH WIND WARNING TODAY SISKIYOU AND MODOC COUNTIES...

.INTERIOR NORTHERN CALIFORNIA...
       WINTER STORM WARNING TODAY FOR THE WEST SLOPES OF THE SIERRA
       NEVADA NORTH OF YOSEMITE...AND FROM THE MOUNTAINS OF SHASTA
       COUNTY TO NORTHERN LAKE COUNTY.

       HIGH WIND WARNING THROUGH MIDDAY TODAY FOR THE MOUNTAINS OF
       LAKE...GLENN...AND WESTERN TEHAMA COUNTIES...THE CENTRAL
       AND SOUTHERN SACRAMENTO VALLEY...DELTA...AND NORTHERN SAN
       JOAQUIN VALLEY...AND THE FOOTHILL AND MOTHERLODE AREAS OF THE
       WEST SLOPES OF THE NORTHERN SIERRA NEVADA.

.INTERIOR CENTRAL CALIFORNIA...
       WINTER STORM WARNING ABOVE 5000 FEET FOR THE SOUTHERN SIERRA
       NEVADA MOUNTAINS NORTH OF KERN COUNTY TODAY

       SNOW ADVISORY TODAY ABOVE 5000 FEET FOR THE KERN COUNTY
       MOUNTAINS

ANOTHER POWERFUL WINTER STORM IS MOVING INTO NORTHERN AND CENTRAL
CALIFORNIA THIS MORNING. PERIODS OF RAIN...LOCALLY HEAVY WILL TURN TO
SHOWERS BY THIS AFTERNOON. VERY STRONG SOUTHERLY WINDS MAINLY ALONG
THE COAST AND OVER THE COASTAL MOUNTAINS WILL DIMINISH BY LATE
AFTERNOON. ANOTHER POWERFUL SYSTEM WILL MOVE INTO THE DISTRICT ON
SATURDAY.

DLR
Special weather statement, Feb 6, 4:36 PM PST, 1 minute before
CAZ001>025-063>070-074>076-021201-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
400 PM PST FRI FEB 6 1998

THIS IS A SUMMARY OF ONLY THE WINTER WEATHER WARNINGS...
WATCHES AND ADVISORIES FOR NORTHERN AND CENTRAL CALIFORNIA.

.NORTHWEST CALIFORNIA...
       NONE

.SAN FRANCISCO BAY AREA/CENTRAL CALIFORNIA COAST...
       NONE

.SISKIYOU AND MODOC COUNTIES EXCEPT SURPRISE VALLEY...
       NONE

.INTERIOR NORTHERN CALIFORNIA...
       WINTER STORM WARNING THROUGH MIDNIGHT TONIGHT FOR THE WEST
        SLOPES OF THE SIERRA NEVADA NORTH OF YOSEMITE...AND FROM THE
        MOUNTAINS OF SHASTA COUNTY TO NORTHERN LAKE COUNTY.
       WINTER STORM WATCH FOR SATURDAY AFTERNOON AND SATURDAY NIGHT
        FOR THE SIERRA NEVADA NORTH OF YOSEMITE PARK.

.INTERIOR CENTRAL CALIFORNIA...
       WINTER STORM WATCH ABOVE 5000 FEET FOR THE SOUTHERN SIERRA
       NEVADA NORTH OF KERN COUNTY FOR SATURDAY AFTERNOON AND NIGHT.

W PI

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 4:37 PM PSTSevere Thunderstorm WarningSTOCalaveras, Stanislaus113 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.